Hail, Lee
- When
- July 1, 1:00 AM EST to 1:05 AM EST
- Where
- Lee County, 3 mi WSW of Jonesville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.663, -83.150
Nickel size hail was reported.
An isolated strong thunderstorm produced some non-severe hail in Lee County, Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated strong thunderstorm produced some non-severe hail in Lee County, Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 12:17 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 117 AM EDT WED JUL 1 2009 .AVIATION...UPPER LOW TRIGGERING THUNDERSTORMS AT TRI AND TYS EARLY IN THE TAF PERIOD. MVFR CONDITIONS WILL BE POSSIBLE BRIEFLY AS THE STORMS PASS AT TYS AND TRI...BUT IT SHOULD REMAIN MAINLY VFR...SO WILL LEAVE IT VFR AT THE TAF SIGHTS FOR NOW. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. LIGHT WINDS TONIGHT WILL INCREASE FROM THE WEST AFTER 15Z WITH GUSTS UP TO 18-20KTS EXPECTED. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUN 30 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 126 AM EDT WED JUL 1 2009 TNZ035-036-067>069-082>084-010630- ANDERSON-BLEDSOE-KNOX-LOUDON-MEIGS-MORGAN-RHEA-ROANE- 126 AM EDT WED JUL 1 2009 ...STRONG THUNDERSTORMS WILL AFFECT ANDERSON...BLEDSOE...KNOX... LOUDON...MEIGS...MORGAN...RHEA AND ROANE COUNTIES THROUGH 230 AM... AT 123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU...THAT WERE MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262556.